Print this page    •   Back to Web version of article

Medical News
Safety Risk Associated With HIV Drug Videx

February 2, 2010

A rare but serious liver disorder has been reported in some patients taking the HIV drug Videx (didanosine) and its delayed-release formulation, Videx EC, the Food and Drug Administration (FDA) said Monday.

Advertisement
FDA said 42 cases of non-cirrhotic portal hypertension have been reported in patients taking Videx/Videx EC during an 18-year period. "Non-cirrhotic portal hypertension occurs when blood flow in the portal vein, a major vein in the liver, slows down and leads to severely enlarged veins in the esophagus. These enlarged veins, called esophageal varices, are thin and can break open, resulting in serious, and potentially fatal, bleeding," FDA said. The condition has led to the death of four patients.

Marketed by Bristol-Myers Squibb, Videx, an antiretroviral, was approved by FDA in 1991 and is taken in combination with other HIV drugs. In its latest statement, FDA said the drug's clinical benefits in some patients continue to outweigh its potential safety risks. The labels of Videx/Videx EC have been revised to warn providers and patients about symptoms of the liver disorder.

For more information, visit www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/ucm199169.htm.

Back to other news for February 2010

Excerpted from:
United Press International
02.01.2010




This article was provided by CDC National Prevention Information Network. It is a part of the publication CDC HIV/Hepatitis/STD/TB Prevention News Update. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/art55326.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.